Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 68, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 1998, 7:21 PM CDT for Seward County, Stevens County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1998, 7:21 PM CDT (00:21 UTC)
- Expired
- May 7, 1998, 8:10 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 7:24 PM CDT | Hail 0.88 | Woods, KS | |
| May 7, 7:48 PM CDT | Hail 1 | Liberal, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
676 WUUS1 KDDC 080020 RRA SVRDDC KSC175-189-080110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 721 PM CDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SEWARD COUNTY IN SOUTHWESTERN KANSAS SOUTHEASTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS * UNTIL 810 PM CDT * AT 719 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF LIBERAL MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED LIBERAL BY 730 PM CDT HAYNE BY 740 PM CDT THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. KRUSE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:46 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 7, 2:46 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 246 PM CDT THU MAY 07 1998 ...MAIN FORECAST CHALLENGE IS CHANCE FOR CONVECTION FRIDAY NIGHT... 18Z SFC ANALYSIS SHOWED CWA STILL BEING INFLUENCED BY A WEAK HIGH PRESSURE RIDGE. A FEW SHOWERS OR SOME VIRGA HAVE PERSISTED IN THE NORTHERN ZONES ALL DAY WITH SATELLITE SHOWING A LOT OF CU DEVELOPING IN THE WEST. ETA MODEL IS PREFERRED TODAY AS IT WAS THE CLOSEST WITH THE 18Z PROG. FOR TONIGHT...WILL CARRY A SLIGHT CHANCE POP IN THE NORTH AND WEST TO COVER FOR A SHOWER OR TWO DURING THE EVENING. CLOUDS WILL CONTINUE TO PUSH EAST OVERNIGHT WITH MAINLY PARTLY CLOUDY SKIES. GUIDANCE TEMPS FOR LOWS LOOK PRETTY GOOD. FRIDAY...HIGH PRESSURE RIDGE GETS PUSHED EAST AS A STRONG SFC LOW PRESSURE SYSTEM AND ASSOCIATED SHORTWAVE BEGIN TO PUSH INTO THE WESTERN PLAINS. MAIN IMPACT OF THIS SYSTEM WILL NOT BE FELT IN THE CWA UNTIL LATER IN THE AFTERNOON...AND THEN ONLY IN THE WESTERN COUNTIES. WILL CARRY A CHANCE POP FOR TSTMS IN THE WEST AS GOOD LIFT ALONG THE BOUNDARY MOVES INTO THE AREA. MOISTURE INCREASES AHEAD OF THIS SYSTEM AND SHOULD SEE ALL AREAS BECOME MOSTLY CLOUDY BY LATE IN THE DAY. WILL AGAIN STICK CLOSE TO GUIDANCE VALUES FOR HIGHS AS TEMPS SHOULD HAVE ENOUGH TIME TO REACH THEM BEFORE TOO MANY CLOUDS MOVE IN. FRIDAY NIGHT...SFC LOW BEGINS TO TRACK EASTWARD. BOUNDARY STILL CLOSE TO THE WESTERN ZONES DURING THE EVENING AND WILL LIKELY SEE A FEW THUNDERSTORMS THERE. THE REST OF THE CWA SHOULD NOT GET ANY PRECIP UNTIL THE LOW MOVES FARTHER EAST AND PUTS THE REGION INTO GOOD UPSLOPE. THE CONVECTIVE ACTIVITY SHOULD NOT LAST MORE THAN A FEW HOURS BEFORE THE UPSLOPE STABILIZES THE ATMOSPHERE AND THE PRECIP BECOMES JUST LIGHT RAIN OVER THE ENTIRE AREA. LOW TEMPS SHOULD BE A BIT ABOVE GUIDANCE AS CLOUD COVER WILL HELP KEEP THEM UP. SATURDAY...SFC LOW CONTINUES TO DRIFT SLOWLY EAST ACROSS NORTHERN TEXAS...KEEPING THE DDC CWA IN THE UPSLOPE OVERCAST RAINY CONDITIONS. TEMPS TO STAY COOL AND HAVE GONE SLIGHTLY BELOW GUIDANCE. MOST AREAS PROBABLY WILL NOT GET OUT OF THE 50S. .DDC...NONE. DDC 049/069 051/058 047 -16 GCK 048/070 050/057 046 217 EHA 047/072 050/060 046 247 LBL 047/072 051/059 048 247 HYS 045/066 049/056 046 216 P28 051/070 054/061 050 -16 PARKIN
In the hours before
Local storm report, May 7, 2:18 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT THU MAY 07 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 6 SE FRIEND KS 0.75 INCH HAIL
05/06/98 FINNEY
0522 PM 10 SE FRIEND KS 0.88 INCH HAIL
05/06/98 FINNEY COVERED GROUND
0612 PM 13 N PIERCEVILLE KS 0.75 INCH HAIL
05/06/98 FINNEY
0820 PM 2 ENE KINGSDOWN KS 0.75 INCH HAIL
05/06/98 FORD
0822 PM 2 E KINGSDOWN KS 1.00 INCH HAIL
05/06/98 FORD
GERARDNearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.